Minnesota, 2025Blizzard and Winter Weather in Minnesota, December 18, 2025
December 18, 2025 · NWS MPX · 19 events in 19 counties and zones
A strong winter storm system would provide rainfall in the early morning hours that would transition to snow behind an arctic front producing strong wind gusts of 40 to 60 mph. Given the wet road surfaces and rapidly falling temperatures, flash freezing concerns existed for areas across central Minnesota, including the Twin Cities metro.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm system would provide rainfall in the early morning hours that would transition to snow behind an arctic front producing strong wind gusts of 40 to 60 mph. Given the wet road surfaces and rapidly falling temperatures, flash freezing concerns existed for areas across central Minnesota, including the Twin Cities metro. Across portions of south-central and southern Minnesota, strong winds caused falling snow to turn into blowing snow leading to blizzard conditions.
The strongest wind gusts from this event were: |Willmar at 60 mph (Kandiyohi)|Redwood Falls at 55 mph (Redwood)|Montevideo at 51 mph (Chippewa)|Olivia at 49 mph (Renville)|New Ulm at 49 mph (Brown)|Le Sueur at 45 mph (Le Sueur).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 18, 6:47 AM CST, 4 hours 13 minutes earlier. Its key messages:
- Snow showers, gusty northwest winds of 40-50 mph, & plummeting temperatures behind an Arctic front expected this morning through the early evening.
- Winter travel impacts expected from a combination of the gusty winds causing low visibility in blowing snow, & potential flash freeze conditions causing icy roads & surfaces.
- Mostly dry and near or above normal conditions expected after a cold Friday morning.
Area forecast discussion, Dec 18, 6:47 AM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
647 AM CST Thu Dec 18 2025
.KEY MESSAGES...
- Snow showers, gusty northwest winds of 40-50 mph, & plummeting
temperatures behind an Arctic front expected this morning
through the early evening.
- Winter travel impacts expected from a combination of the gusty
winds causing low visibility in blowing snow, & potential
flash freeze conditions causing icy roads & surfaces.
- Mostly dry and near or above normal conditions expected after
a cold Friday morning.
&&
.DISCUSSION...
Issued at 237 AM CST Thu Dec 18 2025
Very intense mid-latitude cyclogenesis off the lee of the
Rockies has led to a widespread, and rather intense low-level
response across the central US. Latest WPC surface analysis
places a 984mb low near the NoDak/Northern MN border with a
front extending straight south. Light rain continues along this
front with no major threat for freezing precip given
temperatures are well into the upper 30s and low 40s
throughout the entire warm sector.
A well-defined dry slot is wrapped into the occluded low, giving
areas a few hours of dry weather ahead of the second round of
precip which should all fall as snow. The leading edge of the
snow showers will be tied to a secondary frontal passage,
shifting winds out of the northwest. This is when things really
ramp up...
A Winter Weather Advisory remains in effect for a combination of
several factors: falling snow, very gusty winds leading to
blowing snow and dropping visibilities, and plummeting
temperatures. Any of these conditions by themselves likely
would not warrant an Advisory, it really is the combined threat
of them all in the same timeframe that escalates the impacts.
Snowfall will be overall light (generally an inch or less),
though the convective nature of the snow environment could
support brief, stronger bursts of snow. If you overlap heavy
snowfall rates with frequent gusts of 35+ mph gusts, localized
whiteout conditions will be possible. The onset of snow will
occur from west to east, with areas of western MN seeing impacts
as early as the morning commute. The area of snow will reach
eastern MN around noon, and western WI by mid afternoon. Snow is
expected to end by the evening commute for western MN. On the
flip side, this may be the most challenging period for eastern
MN and the Twin Cities metro as snow will have been falling for
a few hours and could continue through the peak travel time. IF
snowfall rates are not as bad and snowfall ends sooner, the main
headaches will be dealing with the gusty winds and any icing
that occurs on roadways. The quick drop in temperatures may lead
to flash freeze conditions where any snow and residual moisture
quickly freezes onto untreated roads and surfaces. One thing
that may mitigate flash freeze concerns will be how much the
gusty winds can dry any residual moisture before it has time to
freeze. Snow will wane off from west to east as the low exits
the region tonight.
Friday morning will be a cold one on the back end of the
departing low. Air temperatures will bottom out in the single
digits below zero, as cold as 10 to 15 below zero in west
central Minnesota. Adding in wind, apparent temperatures will
approach 10 to 15 below zero everywhere, and as cold as 25 to 30
below in west central Minnesota. Despite this, temperatures
will rebound nicely Friday afternoon to near normal for most,
with western Wisconsin potentially being the outlier and not
making it out of the teens. Friday also brings the chance for a
shortwave to pass through and bring light precip to the region.
Given recent guidance, any precip should remain as snow, but
P-types will bear watching for any freezing drizzle potential.
Seasonable on Saturday before another brief bout of CAA Saturday
night into Sunday. Looking to Monday onward, a large ridge
develops across the CONUS, allowing temperatures to be above
normal for much of the country heading into the week of
Christmas. Climatological norms are around 13 for lows and 27
for highs this week and by Christmas Eve, those normal highs are
forecast to be our lows. Given zonal flow on the northern edge
of the ridge, no major weather systems look likely in the near
future, aiding in any holiday travel concerns.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 627 AM CST Thu Dec 18 2025
An area of light to moderate rain currently stretches along the
I-35 corridor south of Twin Cities metro, dropping visibilities
into the MFVR/IFR range. This band of rain will gradually move
east, only impacting EAU and RNH through through part of the
late morning. Behind the rain, terminals can expect a lull in
precipitation and improving cigs for a few hours. Any VFR
conditions will not last long, with a strong cold front, and
associated snow showers and MVFR/IFR cigs, progressing east through
the region. The snow showers may be more scattered in nature,
with rapidly changing conditions expected throughout the event.
In general, visibilities should not drop much lower than 2SM,
though the strong winds may heighten how much snow is blown
around.
Winds start out of the west, but shift more northwesterly as the
front moves through. Winds and gusts increase rapidly behind the
front, gusting as high as 40 to 50 kts during the afternoon
across western and southern Minnesota. Winds will be in the 30
to 40 kt range across eastern Minnesota and western Wisconsin.
KMSP...Vis impacts from the rain and MVFR ceilings early this
morning should be brief as the band slides east. Snow may arrive
earlier than 18z, though the main impacts are expected to be
within that 19-23z window as the snow spreads east and winds
quickly increase out of the W/NW.
/OUTLOOK FOR KMSP/
FRI...VFR. Chc MVFR/-SN overnight. Wind SE 10-15G25kts.
SAT...VFR. Wind NW 10-20G30kts.
SUN...VFR. Wind W 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 6 PM CST this evening for
Douglas-Pope-Stearns-Stevens-Todd.
Wind Advisory until 9 PM CST this evening for Blue Earth-Brown-
Chippewa-Douglas-Faribault-Kandiyohi-Lac Qui Parle-Martin-
McLeod-Meeker-Nicollet-Pope-Redwood-Renville-Sibley-
Stearns-Stevens-Swift-Todd-Watonwan-Yellow Medicine.
Winter Weather Advisory until 9 PM CST this evening for Anoka-
Benton-Carver-Chisago-Dakota-Hennepin-Isanti-Kanabec-
Mille Lacs-Morrison-Ramsey-Scott-Sherburne-Washington-
Wright.
Wind Advisory from noon today to 9 PM CST this evening for
Carver-Dakota-Freeborn-Goodhue-Hennepin-Le Sueur-Rice-
Scott-Steele-Waseca-Wright.
WI...Winter Weather Advisory from noon today to midnight CST
tonight for Barron-Chippewa-Dunn-Eau Claire-Pierce-Polk-
Rusk-St. Croix.
&&
DISCUSSION...BED/PV
AVIATION...BEDHazardous weather outlook, Dec 18, 2:38 AM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
238 AM CST Thu Dec 18 2025
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
190845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
238 AM CST Thu Dec 18 2025
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
A winter system will bring strong northwesterly winds that may
gust upwards of 55 mph today. The winds will usher in much colder
air and scattered snow showers. While accumulations will be
minor, the combination of strong winds, snow, and crashing
temperatures may create hazardous travel conditions.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Temperatures will continue to fall into Friday morning, where
wind chills up to -25 degrees are possible across western and
central Minnesota, and up to -15 across western Wisconsin.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
Blizzard, Redwood
- When
- December 18, 11:00 AM CST to 3:00 PM CST
- Where
- Redwood forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
Light snow combined with strong 40 to 50 mph wind gusts caused blowing snow and whiteout conditions for several hours. Emergency Management reported that there were jack knifed semis, vehicles in ditches, and accidents. The ASOS Station at Redwood Falls Municipal Airport recorded a maximum wind gust of 55 mph.
Winter Weather, Chippewa
- When
- December 18, 11:00 AM CST to 5:00 PM CST
- Where
- Chippewa forecast zone
- Reported by
- AWOS
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
Light snow combined with 40 to 50 mph wind gusts created a period of blowing snow across the county. The AWOS station located at Montevideo-Chippewa County Airport recorded a wind gust of 51 mph and visibility as low as a half mile due to blowing snow.
Blizzard, Renville
- When
- December 18, 12:00 PM CST to 6:00 PM CST
- Where
- Renville forecast zone
- Reported by
- AWOS
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
Light snow combined with strong 40 to 50 mph wind gusts caused blowing snow and whiteout conditions for multiple hours. The AWOS Station at Olivia Municipal Airport recorded a max wind gust of 49 mph with zero visibility.
Blizzard, Kandiyohi
- When
- December 18, 12:00 PM CST to 5:00 PM CST
- Where
- Kandiyohi forecast zone
- Reported by
- AWOS
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
Light snow combined with strong 50 to 60 mph wind gusts caused blowing snow and whiteout conditions for multiple hours. The AWOS Station at Willmar Municipal Airport recorded a max wind gust of 60 mph.
Blizzard, Blue Earth
- When
- December 18, 1:00 PM CST to 6:00 PM CST
- Where
- Blue Earth forecast zone
- Reported by
- AWOS
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
Light snow combined with strong wind gusts caused blowing snow and reduced visibility to below one-quarter mile for several hours. The AWOS station located at the Mankato Regional Airport recorded several hours of falling snow with wind gusts ranging between 35 to near 50 mph that afternoon. The strongest gust recorded at the station was 48 mph.
Blizzard, Steele
- When
- December 18, 1:00 PM CST to 6:00 PM CST
- Where
- Steele forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
Light snow combined with strong 35 to 40 mph wind gusts caused blowing snow and reduced visibility to near zero for several hours. Emergency Management reported that whiteout conditions led to two jackknifed semis and a five-vehicle crash on I-35 SB, leading to the closure of both SB lanes for several hours. Across the county, ten vehicles were spun-out or went into ditches.
Blizzard, Sibley
- When
- December 18, 1:00 PM CST to 6:00 PM CST
- Where
- Sibley forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
Light snow combined with strong 30 to 40 mph wind gusts caused blowing snow and whiteout conditions for several hours. Emergency Management reported that poor visibility led to 5 accidents, and over 30 vehicles going off the road. To assist with stranded motorists, 3 emergency shelters were opened across the county.
Blizzard, Waseca
- When
- December 18, 1:00 PM CST to 6:00 PM CST
- Where
- Waseca forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
Light snow combined with strong 35 to 45 mph wind gusts caused blowing snow and whiteout conditions for several hours. Emergency Management reported that there was one accident near Farm America and deputies responding couldn’t see past the front of their squads. Additionally, there were a few near misses at that accident scene because people couldn’t see the cars on the road until they were right there.
Blizzard, Brown
- When
- December 18, 1:00 PM CST to 6:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
Light snow combined with strong 40 to 50 mph wind gusts caused blowing snow and whiteout conditions for several hours. Emergency Management reported that, there were jack knifed semis, vehicles in ditches, and accidents.
Blizzard, Rice
- When
- December 18, 1:00 PM CST to 6:00 PM CST
- Where
- Rice forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.354, -93.297 (the zone’s center; the record gives no point)
Light snow combined with strong 25 to 35 mph wind gusts caused blowing snow and visibility near at 1/4 mile or below at the RWIS site near Medford. Emergency Management reported the blowing snow caused 25 vehicles to spinout, or crash across the county due to the whiteout conditions.
Blizzard, McLeod
- When
- December 18, 1:00 PM CST to 6:00 PM CST
- Where
- McLeod forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
Light snow combined with strong 30 to 40 mph wind gusts caused blowing snow and whiteout conditions for several hours. Emergency Management shared with the NWS Twin Cities video of patrol dashcam where one could hardly see past the front of their own vehicles due to blowing snow. A semi ended up in ditch with its trailer blocking a lane of traffic.
Blizzard, Freeborn
- When
- December 18, 1:00 PM CST to 6:00 PM CST
- Where
- Freeborn forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
Light snow combined with strong 35 to 40 mph wind gusts caused blowing snow and reduced visibility to near zero for several hours. Emergency Management reported that whiteout conditions led to two jackknifed semis and a five-vehicle crash on I-35 SB, leading to the closure of both SB lanes for several hours. Across the county, ten vehicles were spun-out or went into ditches.
Blizzard, Watonwan
- When
- December 18, 1:00 PM CST to 6:00 PM CST
- Where
- Watonwan forecast zone
- Reported by
- AWOS
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
Light snow combined with strong 40 to 50 mph wind gusts caused blowing snow and whiteout conditions for multiple hours. The AWOS station located at St. James Municipal Airport recorded a 51 mph wind gust.
Blizzard, Nicollet
- When
- December 18, 1:00 PM CST to 6:00 PM CST
- Where
- Nicollet forecast zone
- Reported by
- AWOS
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
Light snow combined with strong 40 to 50 mph wind gusts caused blowing snow and whiteout conditions for multiple hours. The AWOS station located at New Ulm Municipal Airport record a wind gust of 49 mph.
Blizzard, Martin
- When
- December 18, 1:00 PM CST to 6:00 PM CST
- Where
- Martin forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
Light snow combined with strong 40 to 50 mph wind gusts caused blowing snow and whiteout conditions for multiple hours. The AWOS station located at Fairmont Municipal Airport recorded a 49 mph wind gust.
Blizzard, Le Sueur
- When
- December 18, 1:00 PM CST to 6:00 PM CST
- Where
- Le Sueur forecast zone
- Reported by
- AWOS
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
Light snow combined with strong 40 to 50 mph wind gusts caused blowing snow and whiteout conditions for multiple hours. The nearest AWOS station in Mankato recorded a wind gust of 45 mph.
Blizzard, Faribault
- When
- December 18, 1:00 PM CST to 6:00 PM CST
- Where
- Faribault forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Light snow combined with strong 40 to 50 mph wind gusts caused blowing snow and whiteout conditions for multiple hours. The nearest AWOS station located at Fairmont Municipal Airport recorded a 49 mph wind gust.
Winter Weather, Scott
- When
- December 18, 1:00 PM CST
- Where
- Scott forecast zone
- Reported by
- ASOS
- Coordinates
- 44.649, -93.536 (the zone’s center; the record gives no point)
Light snow combined with 40 to 50 mph wind gusts created a period of blowing snow across the county. The ASOS station located at Flying Cloud Regional Airport recorded a wind gust of 38 mph and periods where visibility fell between one quarter to one half mile due to blowing snow.
Winter Weather, Carver
- When
- December 18, 1:00 PM CST
- Where
- Carver forecast zone
- Reported by
- AWOS
- Coordinates
- 44.821, -93.803 (the zone’s center; the record gives no point)
Light snow combined with 40 to 50 mph wind gusts created a period of blowing snow across the county. The AWOS station located at Flying Cloud Regional Airport recorded a wind gust of 38 mph and periods where visibility fell between one quarter to one half mile due to blowing snow.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Kansas, December 18, 20251 death · 67 kt wind · 13 events
- Damaging Winds and Lightning Strike in Alabama, December 18, 2025$127,000 · 61 kt wind · 70 events
- High Wind in Wyoming, December 18 to 20, 2025$555,000 · 76 kt wind · 15 events
- Blizzard and High Wind in Iowa, December 18, 20257 injured · 55 kt wind · 17 events
- Damaging Winds and High Wind in Tennessee, December 18 to 19, 2025$124,000 · 68 kt wind · 13 events
- Damaging Winds in Tennessee, December 18, 2025$112,000 · 70 kt wind · 11 events
- Flooding and Heavy Rain in California, December 18 to 23, 2025$30,000 · 30 events
- Damaging Winds in Tennessee, December 18, 2025$31,000 · 58 kt wind · 23 events
- Damaging Wind in Indiana, December 18, 2025$50,000 · 52 kt wind · 1 event
- Damaging Winds in Kentucky, December 18 to 19, 20251 injured · $24,000 · 50 kt wind · 4 events
- Blizzard and High Wind in North Dakota, December 18, 20252 injured · 55 kt wind · 12 events
- High Wind and Strong Wind in New York, December 18 to 20, 202556 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306855, 1307140, 1307130, 1307131, 1306819, 1306829, 1306840, 1306843, 1306846, 1306848, 1306856, 1306859, 1307133, 1307135, 1307137, 1307138, 1307139, 1307143, 1307144.